Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 7, 2003, 11:43 AM CDT for DeKalb County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 11:43 AM CDT (16:43 UTC)
- Expired
- May 7, 2003, 2:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1457 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 071643 FFWHUN ALC049-071900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1143 AM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... DEKALB COUNTY IN NORTHEAST ALABAMA * UNTIL 200 PM CDT * AT 1138 AM CDT...WEATHER SERVICE RADAR INDICATED MODERATE RAINFALL ACROSS BUCKS POCKET STATE PARK MOVING EAST AT 35 MPH. RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE...WHICH WILL LEAD TO FURTHER FLOODING AFTER YESTERDAYS RECORD BREAKING 100 YEAR FLOOD IN DEKALB COUNTY. * SOME LOCATIONS AFFECTED INCLUDE... CROSSVILLE...FORT PAYNE...GERALDINE...RAINSVILLE AND SYLVANIA LAT...LON 3445 8605 3422 8600 3443 8562 3468 8557 $$ JDG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 10:40 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 7, 10:40 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1040 AM CDT WED MAY 7 2003 ...FORECAST CHALLENGES CONCERN SVR WX YET AGAIN... CONVECTION CONTINUING ACROSS MS/AL AGAIN THIS MORNING WITH FORECAST AREA MAINLY SEEING HEAVY RAIN ATTM. STRONGEST CELL NEAR COLUMBUS MS MOVING EAST INTO BETTER INSTABILITY. WIDESPREAD RAIN AND LOW CLOUDS HAVE HELPED STABILIZE REGION FOR THE MOMENT WITH BACK EDGE OF RAIN APPROACHING NORTHWEST COUNTIES. WATER VAPOR IMAGERY INDICATES STRONG SHORTWAVE LOCATED NEAR VICKSBURG MS CONTINUES MOVING OFF TO NORTHEAST TOWARD REGION. BIG CHALLENGE FOR TODAY WILL BE ADDITIONAL THUNDERSTORM DEVELOPMENT. VIS IMAGERY SHOWS SIGNIFICANT BREAKS IN CLOUD COVER ACROSS PORTIONS OF ARKANSAS WITH THINNING IN NORTHWEST MISSISSIPPI. EXTENSIVE CLOUD COVER SHOULD GRADUALLY BREAK UP TODAY AND HELP DESTABILIZE ATMOSPHERE. LARGE-SCALE FORCING EXITS AREA ALTHOUGH SCATTERED STORMS EXPECTED TO DEVELOP WITH ADDITIONAL HEATING. EXPECT THESE TO BE MORE HIT AND MISS THAN CONTINUAL DEVELOPMENT WITH SEVERE THREAT STILL POSSIBILITY THROUGH AFTERNOON HOURS. RESIDUAL BOUNDARIES AND SHEAR EVIDENT FROM KGWX-88D WILL SUPPORT CONTINUED SVR THREAT TODAY. THREAT FOR FLOODING WILL CONTINUE WITH EXTREMELY LOW FFG VALUES AND MOISTURE ADVECTION CONTINUING. SAVING GRACE WILL BE COMPLEX TO SOUTH WILL HELP IMPEDE MOISTURE FLOW INTO OUR AREA. WILL UPDATE ZONES FOR TIMING AND THREATS. UPDATE WILL BE OUT BY 17Z. .HUN...TORNADO WATCH FOR CULLMAN...MARSHALL AND DEKALB COUNTIES UNTIL 4 PM. FLOOD WATCH FOR ALL OF NORTHERN ALABAMA TODAY. BRIDENSTINE
Hazardous weather outlook, May 7, 11:01 AM CDT, 42 minutes before
ALZ001>010-016-071815- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1101 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL WILL CONTINUE TO TRACK EAST ACROSS THE REGION THROUGH EARLY AFTERNOON. IN ADDITION...A STRONG TO SEVERE THUNDERSTORMS TRACKING INTO WESTERN ALABAMA LATE THIS MORNING MAY AFFECT PORTIONS OF CULLMAN...MARSHALL AND DEKALB COUNTIES BY EARLY AFTERNOON. OTHERWISE...THE AIRMASS WILL REMAIN MOIST AND SOMEWHAT UNSTABLE THROUGH THE AFTERNOON AND EARLY EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON...BUT THE AREAL COVERAGE WILL BE LESS THAN PREVIOUS DAYS. THE MAIN THREAT WITH ANY STORMS THIS AFTERNOON WILL BE HEAVY RAIN ALONG WITH ISOLATED LARGE HAIL OR GUSTY WINDS. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE DAY ON THURSDAY AS A FRONTAL BOUNDARY MOVES INTO THE TENNESSEE VALLEY. DRIER WEATHER RETURNS BY FRIDAY AND SATURDAY...WITH ANOTHER ROUND OF STORMS POSSIBLE DURING THE EARLY PART OF THE NEXT WORK WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED DURING THE LATE MORNING TO MID AFTERNOON HOURS TODAY. CBD
In the hours before
Special weather statement, May 7, 7:38 AM CDT, 4 hours 5 minutes before
ALZ001>003-071345- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 738 AM CDT WED MAY 7 2003 ...TORNADO WATCH UNTIL 1 PM... ...FLOOD WATCH TODAY... AN AREA OF SHOWERS AND THUNDERSTORMS ARE CONTINUING TO MOVE INTO LAUDERDALE...COLBERT AND FRANKLIN COUNTIES. THE RAIN WILL BECOME HEAVIER AROUND 9 AM IN THIS AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED AND ADDED TO YESTERDAYS HEAVY RAIN... WIDESPREAD FLOODING WILL BE POSSIBLE. SOME SECONDARY ROADS ARE STILL PARTIALLY COVERED WITH WATER. NEVER DRIVE ACROSS FLOODED ROADS ALSO POSSIBLE WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. SHUMWAY
Special weather statement, May 7, 10:52 AM CDT, 51 minutes before
ALZ001>010-016-071630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1052 AM CDT WED MAY 7 2003 ...TORNADO WATCH NUMBER 284 HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND NORTHERN ALABAMA. THIS REPLACES TORNADO WATCH NUMBER 283 WHICH IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES IN NORTHERN ALABAMA ARE INCLUDED IN TORNADO WATCH NUMBER 284... CULLMAN...MARSHALL AND DEKALB. THE FOLLOWING COUNTIES IN NORTHERN ALABAMA ARE NOW CLEAR OF ALL TORNADO WATCHES... LAUDERDALE...COLBERT...FRANKLIN...LIMESTONE...MADISON...MORGAN... JACKSON AND LAWRENCE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...FOR LATER WEATHER STATEMENTS. CBD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:47 PM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
| May 6, 9:51 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 24 min |
| May 6, 10:16 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 44 min |
| May 6, 10:23 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 37 min |
| May 6, 10:36 PM CDT | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| May 6, 10:47 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 43 min |
| May 6, 10:48 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 42 min |
| May 6, 11:01 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 44 min |
| May 6, 11:04 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 41 min |
| May 7, 8:20 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 4 hr |
| May 7, 9:10 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 3 hr |
| May 7, 9:10 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 4 hr |
| May 7, 10:52 AM CDT | Flash Flood Warning | HUN | Jackson, Marshall | 3 hr |
| May 7, 12:45 PM CDT | Flash Flood Warning | HUN | Madison | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.